American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2015, 3(6), 174-176
DOI: 10.12691/ajmcr-3-6-7
Open AccessCase Report

HIT BY HEPARIN: A Rare Case of Late Onset Heparin Induced Thrombocytopenia

HAMZA HASHMI MD1, and UMAYR AZIMI MD1

1Grand Rapids Medical Education Partners

Pub. Date: May 19, 2015

Cite this paper:
HAMZA HASHMI MD and UMAYR AZIMI MD. HIT BY HEPARIN: A Rare Case of Late Onset Heparin Induced Thrombocytopenia. American Journal of Medical Case Reports. 2015; 3(6):174-176. doi: 10.12691/ajmcr-3-6-7

Abstract

Heparin induced thrombocytopenia is a rare complication of heparin therapy that usually occurs within initial 5 to 10 days of heparin exposure. We present a rare case of delayed onset heparin induced thrombocytopenia that occurred one week after cessation.

Keywords:
heparin induced thrombocytopenia argatroban coronary artery bypass grafting serotonin release assay

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Warkentin TE. Think of HIT. Hematology Am Soc Hematol Educ Program 2006:408-414.
 
[2]  Alving BM. How I treat heparin-induced thrombocytopenia and thrombosis. Blood2003; 101(1):31-37.
 
[3]  Warkentin TE. Clinical presentation of heparin-induced thrombocytopenia. Semin Hematol 1998;35 4 suppl:9-16.
 
[4]  Crowther MA, Cook DJ, Albert M, et al. The 4Ts scoring system for heparin-induced thrombocytopenia in medical-surgical intensive care unit patients. J Crit Care2010;25(2):287-293.
 
[5]  Denys B, Stove V, Philippe J, Devreese K. A clinical-laboratory approach contributing to a rapid and reliable diagnosis of heparin-induced thrombocytopenia. Thromb Res2008;123(1):137-145.
 
[6]  Lewis BE, Aranda C, Lewis M, Hoppensteadt D, Walenga JM, Fareed J. Unlike heparins newer oral anticoagulants do not interact with HIT antibodies and maybe useful in the long-term anticoagulant management of heparin compromised patients [abstracts]. Am Soc Hematol Educ Program 2011; 118(21).
 
[7]  Potzsch B, Klovekorn WP, Madlener K. Use of heparin during cardiopulmonary bypass in patients with a history of heparin-induced thrombocytopenia. N Engl J Med2000; 343(7):515.